Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Have IBS. Taking atenolol for hbp. Should I take metoprolol or calcium channel blocker?

User rating for this question
Answered by

Practicing since : 1981
Answered : 922 Questions
Hello. I have been on 50mg twice a day of atenolol for hbp. I also get PVC's sometimes. I was recently switched to the extended release metropolol 100 mg. My main concern is that I have a very sensitive body. My stomach is sensitive since I have IBS. After reading quite a bit of studies on metropolol I am quite scared to take it. Seems as if this drug does not settle well with many people. My heart rate is often in the 50's at rest already on atenolol. Please let me know if I should try the metropolol or if I should perhaps try a calcium channel blocker. The calcium channel blocker was my GP's first choice but then she chose metropolol because she said the c blocker could cause constipation. Honestly I am more concerned about my heart health than constipation. Please let me know your opinion and which Calcium Channel Blocker is best.

Highest Regards, XXXXXXX
Posted Fri, 8 Mar 2013 in Hypertension and Heart Disease
Answered by Dr. Anil Grover 10 hours later
Thank you for writing in.
I am a qualified and certified cardiologist. I read your question with diligence. Frankly I agree with you that heart is more important than constipation. I like other cardiologists have been using B Blockers like Atenolol and Metoprolol for decades and I do not find any contraindication of using it in you. Heart rate of 50 is quite normal with B Blockers. In fact with IBS which is partly anxiety associated condition B Blocker will be first choice for treating blood pressure. Yes, there are certain conditions (none of which you have) when these drugs ought not to be used, these are:
Bronchial Asthma
Congestive Heart Failure
Conduction defect like Atrioventricular Block
Brittle Diabetes
If you have any more query, I shall be happy to answer. Good Luck.
With Best Wishes

Dr Anil Grover
Above answer was peer-reviewed by
Follow-up: Have IBS. Taking atenolol for hbp. Should I take metoprolol or calcium channel blocker? 10 days later
Hello. Recently over the past 2 weeks or so the frequency of my pvc's has increased. I can feel them sometimes 3-4 a minute. It seems worse often when I am sitting. This is really stressing me out. I have the ECG and it said and showed frequent PVC's. So my question is am I in danger at this point with these symptoms? Should I see a cardiologist or an EP? I tried to upload the ECG waveform but this website did not recognize .ecg files.

Highest Regards,
Answered by Dr. Anil Grover 9 hours later
Thanks for writing back.
Are you in any kind of trouble if that is the question you are posing then my answer is: Absolutely Not. Your heart beats for over a 100, 000 times in a day (72×60×24), therefore less than 1% of beats being ectopics is essentially a normal phenomenon. All of us have it, only a few of us are perceptive of these. Hence, my opinion is that you are amongst the perceptive ones. There is no harm in getting a second opinion, please go ahead but don't feel stressed about 3 or 4 : ectopics in some of minutes of a 24 hour day. Good luck.

Best Wishes

Dr Anil Grover
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor